Alert archive / Arkansas / Flash Flood Warnings in 2015

Flash Flood Warning 90, NWS Memphis, TN

July 23, 2015Phillips County, Arkansas; Tunica County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 23, 2015, 3:46 PM CDT for Phillips County, Arkansas; Tunica County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2015, 3:46 PM CDT (20:46 UTC)
Expired
Jul 23, 2015, 5:45 PM CDT
In force
119 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WGUS54 KMEG 232046
FFWMEG
ARC107-MSC143-232245-
/O.NEW.KMEG.FF.W.0090.150723T2046Z-150723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
346 PM CDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 545 PM CDT

* AT 345 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS 
  OCCURRED OVER THE PAST HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ST FRANCIS NATIONAL PARK...HELENA...WEST HELENA...LEXA...QUARLES...
  HUMA...SPRING CREEK...KINDALL...WYCAMP...HELENA CROSSING...POPLAR
  GROVE...KINGTOWN...BARTON...TRENTON...JEFFRIES AND LATOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3465 9088 3464 9058 3466 9059 3466 9055
      3463 9055 3463 9052 3466 9048 3466 9045
      3447 9048 3452 9057 3451 9058 3448 9059
      3449 9091

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:28 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 23, 3:28 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT THU JUL 23 2015

.DISCUSSION...

CONVECTION CONTINUES THIS AFTERNOON GENERALLY SOUTH AND WEST OF A
WYNNE ARKANSAS TO A CORINTH MISSISSIPPI LINE. EXPECT THIS AREA TO
REMAIN A FOCUS OF ACTIVITY THROUGH 3-4Z. THUS WILL GO AHEAD AND
CANCEL THE FLASH FLOOD WATCH FOR NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL.

AFTER 4Z...THE HRRR SHOWS CONDITIONS MAY BE TRANQUIL DURING THE
OVERNIGHT HOURS. SOME PATCHY FOG MAY DEVELOP. WILL LEAVE SMALL
POPS FOR AREAS ALONG AND SOUTH OF THE MS-TN BORDER JUST IN CASE
THERE IS A LINGERING ISOLATED SHOWER OR THUNDERSTORM.

FRIDAY INTO EARLY NEXT WEEK...AN UPPER RIDGE OF HIGH PRESSURE WILL
GRADUALLY BUILD OVER THE AREA. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL DIMINISH ON FRIDAY AND BY THE WEEKEND EXPECT
DRY CONDITIONS TO OCCUR. THE HEAT WILL RETURN WITH THE UPPER
RIDGE. HIGHS WILL BE BACK INTO THE UPPER 90S BY SUNDAY IN A FEW
LOCATIONS. WITH THE HIGH HUMIDITY STILL IN PLACE...HEAT ADVISORIES
WILL BECOME NECESSARY BY THE WEEKEND POSSIBLY ON FRIDAY ACROSS
EASTERN ARKANSAS. WILL LEAVE THE FINAL HEAT ADVISORY CALL TO THE
MIDNIGHT SHIFT. ONCE THE HEAT ADVISORIES BEGIN THEY WILL LIKELY BE
NEEDED THROUGH EARLY NEXT WEEK.

BOTH THE ECMWF AND GFS SHOW THE RIDGE BREAKING DOWN BY WEDNESDAY
AND THURSDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR
WITH BEST CHANCES LIKELY OCCURING ON THURSDAY AS A COLD FRONT
MOVES INTO THE AREA.

&&

.AVIATION...

18Z TAF CYCLE

A WEAK FRONT REMAINS ACROSS THE AREA. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INVOF THIS
BOUNDARY INTO THIS EVENING. IN THE SHORT TERM...KMEM STANDS THE
BEST CHANCE OF TSRAS ON STATION OVER THE NEXT 1-2 HOURS. ELSW
WILL CONTINUE A MENTION OF VCTS THROUGH ABOUT 24/01Z AREAWIDE.
OUTSIDE OF SHRAS/TSRAS EXPECT VFR CONDS. AREAS OF FOG DEVELOPING
AFTER 24/06Z WITH MVFR CONDITIONS POSSIBLE AT KMEM...KJBR AND
KTUP...IFR CONDITIONS POSSIBLE AT KMKL. WINDS WEST THIS AFTERNOON
6-8 KTS AND LIGHT TONIGHT INTO FRIDAY MORNING.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 3:39 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT THU JUL 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
339 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE WEATHER ACROSS THE ENTIRE
MIDSOUTH. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ABOVE 105 DEGREES OVER THE MIDSOUTH ARE ANTICIPATED
THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. A HEAT ADVISORY
MAY BE NEEDED FOR ALL OR PORTIONS OF THE AREA STARTING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KRM

In the hours before

Special weather statement, Jul 23, 12:51 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1251 PM CDT THU JUL 23 2015

ARZ036-MSZ001-007-TNZ049-088-089-231830-
CRITTENDEN AR-TUNICA MS-DE SOTO MS-FAYETTE TN-TIPTON TN-SHELBY TN-
1251 PM CDT THU JUL 23 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 130 PM CDT FOR...

CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
NORTH CENTRAL TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHERN DE SOTO COUNTY IN NORTHEASTERN MISSISSIPPI...
FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
SHELBY COUNTY IN SOUTHWEST TENNESSEE...

AT 1251 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED NEAR FRAYSER...OR NEAR BARTLETT...MOVING SOUTHEAST AT
30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL CRITTENDEN...NORTH CENTRAL TUNICA...NORTHERN DE
SOTO...FAYETTE...SOUTHEASTERN TIPTON AND SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3556 8952 3548 8947 3540 8947 3540 8942
      3504 8920 3499 8948 3499 8972 3495 8972
      3484 9037 3493 9041 3515 9040 3515 9050
      3519 9051
TIME...MOT...LOC 1751Z 311DEG 27KT 3521 8991
Local storm report, Jul 23, 1:21 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
121 PM CDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      MEDON                   35.46N 88.87W
07/23/2015                   MADISON            TN   DEPT OF HIGHWAYS

            BOWMAN-COLLINS ROAD CLOSED BY THE HIGHWAY DEPARTMENT FOR
            HIGH WATER.

&&

MRM
Special weather statement, Jul 23, 1:33 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CDT THU JUL 23 2015

MSZ001>003-TNZ088>090-231915-
BENTON MS-MARSHALL MS-DE SOTO MS-FAYETTE TN-HARDEMAN TN-SHELBY TN-
133 PM CDT THU JUL 23 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 215 PM CDT FOR...

NORTHWESTERN BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
DE SOTO COUNTY IN NORTHEASTERN MISSISSIPPI...
FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

AT 132 PM CDT...A LINE OF STRONG THUNDERSTORMS FROM SOUTHERN SHLEBY
COUNTY INTO FAYETTE COUNTY WAS PRODUCING WINDS AT LEAST 40
MPH. THE LINE WAS MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN BENTON...NORTHERN MARSHALL...DE SOTO...
FAYETTE...SOUTHWESTERN HARDEMAN AND SOUTHERN SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3477 8945 3476 8972 3477 8972 3477 8990
      3474 8994 3474 9011 3476 9014 3476 9017
      3473 9020 3486 9020 3486 9023 3503 9026
      3503 9021 3504 9020 3511 9018 3515 8971
      3540 8937 3540 8934 3511 8893
TIME...MOT...LOC 1832Z 310DEG 25KT 3504 8974
Special weather statement, Jul 23, 2:01 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
201 PM CDT THU JUL 23 2015

MSZ017-024-231945-
ITAWAMBA MS-MONROE MS-
201 PM CDT THU JUL 23 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 245 PM CDT FOR...

SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 201 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER SMITHVILLE...OR 7 MILES NORTHEAST OF AMORY...MOVING
SOUTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHWESTERN ITAWAMBA AND EASTERN MONROE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3409 8855 3409 8854 3416 8854 3426 8831
      3408 8820 3375 8825 3375 8832 3372 8833
      3369 8836
TIME...MOT...LOC 1901Z 329DEG 28KT 3406 8839

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:25 PM CDTSpecial Weather StatementMEGCross, Poinsett, St. Francis50 min
Jul 22, 7:26 PM CDTSpecial Weather StatementMEGCross, Poinsett, St. Francis49 min
Jul 22, 7:51 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis39 min
Jul 22, 8:30 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett24 min
Jul 23, 12:51 PM CDTSpecial Weather StatementMEGCrittenden39 min
Jul 23, 1:33 PM CDTSpecial Weather StatementMEGDeSoto42 min
Jul 23, 2:01 PM CDTSpecial Weather StatementMEGMonroe44 min

Nearby

Flash Flood Warnings in Arkansas, 2015Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.